Dr Flo, I am a talkative person, but I have developed a problem that has silenced me. Three years ago, I developed an unintended habit of spitting saliva while talking. It is embarrassing to sprinkle saliva on people’s faces when I am talking to them. This has destroyed my social life. Is there a remedy or medication for this problem? I need to get my talkative personality and social life back. Njoro
Spitting saliva while talking could be because you are making more saliva than usual. This can be triggered by eating spicy or acidic foods, starchy or sweet foods, gum disease or hyperacidity and reflux.
It can also be caused by some seizure medicines or medicines for schizophrenia. It can also happen if the mouth muscles are weak due to a nerve problem. It would be good for you to be reviewed by a dentist so that the cause can be identified and treated.
Medication can be prescribed to reduce the amount of saliva you are making e.g. glycopyrolate or scopolamine, though these medicines have side effects.
Dr Flo, sometimes when I urinate, the urine comes out very slowly and I have to force it out. When I hold off for long until I am so pressed that I feel like bursting, the stream still does not burst out the way it should. I am 50 years old. Please advise me. JM
Men have a small organ called the prostate, just beneath the bladder, surrounding the urethra as it comes out of the bladder.
With age, the prostate enlarges in most men, and in some people, it causes problems with urinating because it squeezes the urethra. This is more common in men over the age of 45. There is no known cause of the enlargement, though it is more common in men who have testicular abnormalities or have close male relatives with prostate problems.
It is easier to get urinary tract infections when the flow is blocked. When the blockage is severe, urine accumulates in the bladder then flows back to the kidneys and this can lead to kidney failure.
It would be advisable to visit a urologist, for examination and tests like a urine test, prostate specific antigen (PSA), ultrasound, prostate biopsy and cystoscopy. Some medications like anti-depressants, sedatives and antihistamines may affect your urinary system, and the doctor can adjust them accordingly. Treatment includes medication or surgery, depending on severity.
At home, urinate as soon as you feel the urge. You can have timed bathroom breaks, even if you don’t feel like going to the toilet at the time. Avoid alcohol and caffeine, keep warm, relax, and exercise, including doing Kegel exercises.
Dr Flo, I keep having weird waist pain time and again. I had a back problem and got treated, but now I have developed the waist pain again. Sometimes the pain is there continuously and sometimes it disappears completely. What can I do? Asher
When you have back pain that causes pain along the waistline, the cause is usually something pressing on or causing inflammation of the nerves exiting the spinal cord and travelling along the waist.
This could be due to a problem with the bones of the spine, or due to a problem with the discs that are between the bones.
The waist pain could also be due to a problem with any of the internal organs at that level including part of the intestinal tract, part of the urinary tract, part of the reproductive tract, and the muscles.
See a doctor so that the exact cause can be identified. To manage the pain, you can use painkillers when there is a lot of pain; back exercises with a skilled personal trainer and physiotherapy.
You should not lift anything beyond your abilities, make sure you get adequate rest after straining, and do not lift while your back is bent. You would rather squat and lift slowly with your back straight. Also,
maintain good posture.
Symptoms of prostate problems:
Incomplete emptying of the bladder
Frequent urination, even at night
Weak stream and dribbling after urinating
Needing to urinate urgently
Having to force out urine
Pain when passing urine
Blood in urine sometimes
Send your medical questions to [email protected] for free expert advice